Colorado, 2003

Hail in Colorado, April 23, 2003

April 23, 2003 · NWS BOU · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 23, 2:57 AM MST, 5 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 2:57 AM MST, 5 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT WED APR 23 2003

SHORT TERM DISCUSSION...TDA-TNGT...MDLS CONSISTENT IN MOVG CLSD UPR
LO ACRS CNTRL RCKYS TDA AND TNGT.  STG DYNAMICS WITH SYS IN FORM OF
PVA AND UPWRD Q-G FORCING WILL BE CONDUCIVE FOR TSTMS DVLPMNT MNLY
THIS AFTN AND EVE.  AGREE WITH SPC ON PSBLTY OF SVR BUT THINK NERN
PLAINS MORE LIKELY THAN NR ERN FTHLLS.  AS AXIS OF SYS PASSES OVR
AREA MTNS BCM VULNERABLE TO INCRSG WNDS ALF AND ORGRAPHC SNW.  SNW
MDL GAVE UP TO 11 INCHES AND MESOETA GIVES UP TO A FOOT SO WILL GO
WITH TOTAL OF 8-12 INCHES FM THIS AFTN THRU TNGT.  WITH WND GUSTS
UP TO 60 MPH WILL ISSUE WNTR STRM WRNG AND MENTION MUCH BLWG AND
DRFTNG.  SUM DWNSLP WNDS ALG ERN SLPS THIS AFTN AND ERLY EVE...BUT
DANGER IN THINKING THIS WILL LAST AS MESOETA INDICATES.  MM5 SHWS
GUD UPSLP FLO DVLPG IN DEN WITH NE WNDS BLO H7 LVL THIS EVE.  OTHR
QUESTION IS SNW VS RAIN.  SNW LVL MAY WELL LWR TO ARND 7 THSD FT
BUT NOT A LOT OF COLD AIR IN MDLS WITH SYS AS H7 TEMPS NVR DIP BLO
-2C.  SO WILL KEEP SNW IN MTN VLYS TNGT WITH MINOR ACCUMS AND
RAIN AND SNW IN ERN FTHLLS WITH SUM ACCUMS.  PALMER DVD WILL ALSO
SEE SUM OF AN INCH OR TWO BUT OVR PLAINS PCPN SHUD STAY AS RAIN.
TEMPS A PROBLEM AS READINGS THIS MRNG ALREADY IN MID TO UPR 40S
OVR PLAINS SO WILL FVR THE WRMR MOS TEMP GDNC FOR THAT REASON.
VRY LTL COOLING ALF TDA.                      GARD...WFO BOULDER

LONG TERM DISCUSSION...BY 12Z THURSDAY...MDLS HAVE VERTICALLY
STACKED SYSTEM IN THE VICINITY OF GLD WITH DEEP WRAP AROUND MSTR OVR
THE NERN PLAINS OF CO.  SOUNDINGS E OF THE I-25 CORRIDOR RMN
SATURATED THRU 18Z BEFORE LOW LEVELS START TO DRY OUT.  MDLS ALSO
MAINTAIN SOME LINGERING QG ASCENT OVER THE NERN CORNER OF THE STATE
THRU THAT SAME TIME FRAME.  IN THE MTNS...GOOD INSTBY AND FVBL
OROGRAPHICS SHUD ALLOW FOR SNOW TO CONTINUE IN THE MTNS THRU AT
LEAST MIDDAY.  SNOW LEVEL WL DROP TO NEAR 7K EARLY THURSDAY BEFORE
GRADUALLY LIFTING THRU THE DAY.  FOR THIS REASON WL GO WITH SNOW
OVER THE PALMER DIVIDE ERLY...PCPN SHUD TURN OVR TO RAIN OR A MIX OF
RAIN AND SNOW BY THE AFTN. ALTHO DOWNSLOPE WIND DIRECTION SHUD ALLOW
FOR PCPN TO LET UP ALONG THE URBAN CORRIDOR THURSDAY MORNING...WL
HOLD ONTO HIGHER POPS ACRS THE SRN DENVER SUBURBS AS NLY FLOW WL
FAVOR THESE AREAS.  FURTHER E...WL KEEP LIKELY POPS GOING THRU THE
MORNING.  AMS WL RMN UNSTABLE IN THE AFTN WITH CAPES OF 300-600 J/KG
SO WL GO WITH ISOLD OR SCT TS IN THE AFTN AS WELL.  BY THURSDAY
NIGHT...LINGERING EVENING SHOWERS SHUD DRAW TO A CLOSE AS SYSTEM
MOVE WELL INTO KANSAS AND H5 RIDGE STARTS TO MOVE INTO THE CWA.  ON
FRIDAY THE RIDGE AXIS WL BE OVER CO.  THERE BE ENUF MSTR AND INSTBY
HOWEVER FOR ISOLD SHOWERS AND THUNDERSTORMS IN THE AFTN. NO CHANGES
FOR THE RMNDR OF THE FCST ALTHO LATEST GFS IS SOMEWHAT DRIER VS PRVS
RUNS FOR THE WEEKEND.  MDLS MAINTAINS BEST MSTR ASSOCIATED WITH
BROAD PACIFIC NW LOW TO THE W AND N OF CO.  WL HOLD ONTO SLGT CHC
POPA OVR THE WEEKEND AND LEAVE THE RMNDR OF THE FCST AS IS.  COOPER

.DEN...WINTER STORM WRNG N CNTRL MTNS THIS AFTN AND NGT...
       ZNS..31..33..34.
Hazardous weather outlook, Apr 23, 5:00 AM MST, 3 hours 55 minutes before
COZ030>051-231700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
600 AM MDT WED APR 23 2003

...WINTER STORM WARNING COLORADO NORTH CENTRAL MOUNTAINS THIS
   AFTERNOON AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL BECOME HEAVY AND WINDS WILL INCREASE IN THE MOUNTAINS THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT.  TOTAL SNOW ACCUMULATIONS
OF 8 TO 12 INCHES ARE EXPECTED BY SUNRISE THURSDAY MORNING.
NORTHWEST WINDS AT SPEEDS OF 30 TO 45 MPH WITH GUSTS AS HIGH AS
60 MPH WILL CAUSE MUCH BLOWING AND DRIFTING SNOW.  LESSER AMOUNTS
OF SNOW ARE EXPECTED IN MOUNTAIN VALLEYS.

ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND EASTERN FOOTHILLS
THIS MORNING WILL BECOME SCATTERED BY MIDDAY AND SPREAD OVER
THE NORTHEASTERN PLAINS THROUGH THE EVENING HOURS.  ONE OR TWO OF
THESE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND OR DAMAGING
WINDS OVER THE PLAINS TO THE EAST OF THE URBAN CORRIDOR.

SHOWERS OF RAIN ON THE PLAINS AND SNOW IN THE MOUNTAINS WILL BECOME
LIKELY TODAY.  THE RAIN WILL BECOME MIXED WITH SNOW AT TIMES IN THE
EASTERN FOOTHILLS AND PALMER DIVIDE TONIGHT.  SNOW ACCUMULATIONS
OF 1 TO 4 INCHES ARE EXPECTED IN THE FOOTHILLS AND UP TO 2 INCHES
ON THE PALMER DIVIDE WHERE THE SNOW LEVEL WILL LOWER TO AROUND
7 THOUSAND FEET.

THE HAZARDOUS WEATHER IS THE RESULT OF A POTENT PACIFIC STORM SYSTEM
TRACKING ACROSS THE FORECAST AREA TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
ACROSS MUCH THE PLAINS THURSDAY.  GRADUALLY DECREASING IN COVERAGE
DURING THE AFTERNOON. LIGHT SNOW WILL CONTINUE IN THE MOUNTAINS
DURING THE MORNING HOURS WITH AN ADDITIONAL 1 TO 4 INCHES OF SNOW
EXPECTED.  ADDITIONAL ACCUMULATIONS UP TO 2 INCHES CAN BE EXPECTED
OVER THE PALMER DIVIDE...MAINLY ABOVE 7000 FEET.

DRIER WEATHER CAN BE EXPECTED FOR THURSDAY NIGHT AND FRIDAY. THE
THREAT OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE REGION
SATURDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GARD/COOPER

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
April 23, 8:55 AM MST
Where
Weld County, 2 mi S of Severance
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.483, -104.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354190.